Colorado, 2024

High Wind and Strong Wind in Colorado, December 30, 2024

December 30, 2024 · NWS BOU · 10 events in 10 counties and zones

Gusty west to northwest winds developed in and near the foothills on the morning of December 30th. These winds spread eastward and continued into the afternoon hours across the eastern plains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Gusty west to northwest winds developed in and near the foothills on the morning of December 30th. These winds spread eastward and continued into the afternoon hours across the eastern plains. There were a few wind gusts of 60 to 75 mph along and near the foothills. Most locations across the plains did not reach high wind criteria, but wind gusts of 50 to 55 mph were common across the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 30, 4:32 AM MST, 4 hours 23 minutes earlier. Its key messages:

  • Heaviest mountain snow and most severe travel impacts end this morning, but showers and areas of blowing snow continue through the day.
  • Strong winds will develop this morning with potential for isolated power outages, blowing dust, and rapid wildfire spread. Some potential (40%) for brief Front Range mountain wave amplification in the morning, otherwise a widespread marginal high wind event is expected.
  • Weather pattern settles down somewhat by Tuesday, but we'll see additional rounds of mountain snow this week. Just light snow showers Tuesday, but potentially more significant snow and blowing snow again Wednesday night - Thursday, and then again toward Saturday. Chance of snow for the plains increasing a little for this weekend.
  • Colder temperatures start today, remain in place through the start of 2025 (Wednesday). Then tempered warming in the latter half of the week. Another cold shot possible by this weekend.
Area forecast discussion, Dec 30, 4:32 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
432 AM MST Mon Dec 30 2024

.KEY MESSAGES...

- Heaviest mountain snow and most severe travel impacts end this
  morning, but showers and areas of blowing snow continue through
  the day.

- Strong winds will develop this morning with potential for
  isolated power outages, blowing dust, and rapid wildfire spread.
  Some potential (40%) for brief Front Range mountain wave
  amplification in the morning, otherwise a widespread marginal
  high wind event is expected.

- Weather pattern settles down somewhat by Tuesday, but we'll see
  additional rounds of mountain snow this week. Just light snow
  showers Tuesday, but potentially more significant snow and
  blowing snow again Wednesday night - Thursday, and then again
  toward Saturday. Chance of snow for the plains increasing a
  little for this weekend.

- Colder temperatures start today, remain in place through the
  start of 2025 (Wednesday). Then tempered warming in the latter
  half of the week. Another cold shot possible by this weekend.

&&

.SHORT TERM /Through Tonight/...
Issued at 207 AM MST Mon Dec 30 2024

Brisk WNW flow aloft will be in place today. Orographic snow will
continue in the mtns with lapse rates in the 7-8 c/km range thru the
aftn.  In addition, position of upper level jet may lead to some
locally enhanced banding of snowfall.

As for winds, although there is decent subsidence over the area thru
the aftn, cross-sections don't show a mtn wave developing.  In
addition, cross-barrier flow is only around 40 kts.  Thus may not
see widespread high winds in the foothills with only localized
higher gusts in the normal windy places. Across the plains, winds
at 800 mb are in mainly in the 40-45 kt range thru the aftn. With
decent mixing expected, should see gusts in the 50-55 mph range
with a few localized gusts up to 60 mph possible. In addition,
will see some areas of blowing dust as well since very little
precip has fallen the last several days. As for highs, readings
will be cooler over the plains with readings in the 45-50 degree
range.

For tonight, WNW flow aloft will continue with decreasing moisture
in the mtns along with increasing stability.  As a result, this will
lead to a decrease in orographics and snowfall coverage.  Across the
plains, a cold front will move across this evening. Although most
areas will be dry, can't rule out a few rain/snow showers over
the far northeast plains this evening. As for winds, they should
gradually decrease by early evening as the low level flow weakens
over the area.

&&

.LONG TERM /Tuesday through Sunday/...
Issued at 230 AM MST Mon Dec 30 2024

Tuesday will start off dry, but should end with scattered light
snow showers in the mountains, and possibly a few flurries
spilling onto the plains by evening. That will be due to a weak
short wave arriving in northwest flow aloft. However, the airmass
as a whole is quite dry and moisture starved in the low levels,
so even snow in the mountains will be light with an inch or less
accumulation. For New Year's eve, anyone planning outdoor
activities should be prepared for cold temperatures as readings
drop into the upper teens and lower 20s by midnight (single digits
in the mountains), with overnight lows being 5-10 degrees colder
than that.

To start 2025, Wednesday will see just a little moderation, but
still slightly below normal temperatures. Dry conditions will
prevail, until the next weather maker arrives in northwest flow
aloft. The bulk of those impacts will stay confined to the
mountains once again with orographics and Pacific moisture
combining to produce a round of light to moderate snowfall
Wednesday night - Thursday. Winds will pick up with some blowing
snow over the higher passes, while the increase in cross barrier
flow also means gusty winds in/near the foothills. Temperatures
should moderate just a bit more through Thursday with highs near
normal.

There is good agreement in the ensembles that flat ridging occurs
late Thursday through Friday, resulting in dry conditions.
However, there is more uncertainty here with regard to the
potential warmup, which hinges on amount of downslope flow and
cold air erosion across the plains. For now, enough ridging is
expected for Friday to support the warmest day of the week ahead.

Even more uncertainty enters the temperature picture by Saturday,
as models have trended colder with a backdoor arctic airmass
pushing across the plains. Thus, we've pushed temperatures
downward a few degrees for this forecast period and below national
guidance. At the same time, the next upper level trough arrives
providing for an increased chance of snow. While nothing heavy is
noted in the ensembles, there has been a trend for increasing chances
of a light snowfall for the lower elevations.

&&

.AVIATION /12Z TAFS through 12Z Tuesday/...
Issued at 425 AM MST Mon Dec 30 2024

Winds have become more westerly early this morning with some gusts
up to 30 mph at times. Have mentioned wind shear at all sites
thru 14z. By 14z winds will become WNW with gusts up to 45mph
except at BJC which may reach 60 mph. By 19z winds will become NW
with gusts up to 45 mph thru 00Z. After 00Z winds will decrease
with speeds in the 10-15 mph range up to 25 mph. After 02z winds
will become north and then transition to northeast by 05z.
Overnight winds will become southeast by 08z. Finally have
maintained VFR conditions thru the period.

&&

.FIRE WEATHER...
Issued at 207 AM MST Mon Dec 30 2024

Red Flag Warning remains in effect for today with no change to
coverage area. Humidity criteria will not be met, but with gusts
from 50 to 60 mph expected and minimum humidities around 20
percent over the western part of the plains, the threat of rapid
fire growth is still substantial. In the northeast corner
humidities will be higher, but winds will be just as strong.

Winds will decrease by early this evening along with an increase
in humidity levels. As a result, this will lessen fire conditions
after 5 pm.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST this afternoon for COZ031.

Winter Weather Advisory until 5 PM MST this afternoon for COZ033-
034.

High Wind Warning until 1 PM MST this afternoon for COZ035-036.

Red Flag Warning until 5 PM MST this afternoon for COZ216-
238>241-243-245>247.

High Wind Warning until 2 PM MST this afternoon for COZ038>041.

High Wind Warning until 5 PM MST this afternoon for COZ042>051.

&&

SHORT TERM...RPK
LONG TERM...Barjenbruch
AVIATION...RPK
FIRE WEATHER...RPK
Hazardous weather outlook, Dec 30, 3:04 AM MST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
304 AM MST Mon Dec 30 2024

COZ030>051-311015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
304 AM MST Mon Dec 30 2024

...SNOW AND BLOWING SNOW FOR THE MOUNTAINS...STRONG, GUSTY WINDS
ALL AREAS WITH INCREASED FIRE DANGER, LOCAL BLOWING DUST, AND
ISOLATED POWER OUTAGES POSSIBLE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow and blowing snow in the northern Colorado mountains will
continue through at least mid day, with continued difficult travel
conditions expected. Conditions are expected to gradually improve
this afternoon and evening.

Strong and gusty winds will also occur across area. Wind gusts to
60 mph will be possible across the plains with potential for
higher speeds in the foothills. With dry soils in place from lack
of precipitation across the eastern plains, areas of blowing dust
are expected that could impact travel, mainly from I-25 eastward.
Critical fire weather is expected to develop which could lead to
rapid fire spread if one were to ignite.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Colder temperatures but lighter winds will settle in for Tuesday
and Wednesday, before a gradual warmup occurs later next week.
Scattered light snow showers will occur in the mountains Tuesday,
with a few flurries attempting to spill onto the plains by
evening.

More impactful snow and blowing snow will likely develop in the
mountains by late Wednesday and continue into Thursday, when a few
inches will be possible. The plains will remain dry.

A better chance of snow may develop by this weekend, but for the
most part any accumulations are expected to be on the light side.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports from mountain spotters, and high wind reports
from our foothill and plains spotters will be appreciated.

In the hours before

Local storm report, Dec 30, 5:47 AM MST, 3 hours 8 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
547 AM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Non-Tstm Wnd Gst 2 WSW Brainard Lake     40.06N 105.62W
12/30/2024  M80 MPH          Boulder            CO   Mesonet

            Niwot Ridge D1.

0315 AM     Non-Tstm Wnd Gst 2 S Winter Park         39.85N 105.78W
12/30/2024  M75 MPH          Grand              CO   Mesonet

            Mesonet station DDWPE Wp Eagle Wind.

0546 AM     Non-Tstm Wnd Gst 2 E Copper Mountain     39.49N 106.11W
12/30/2024  M75 MPH          Summit             CO   Mesonet

            CAIC station atop Breckenridge Peak 6.

0246 AM     Non-Tstm Wnd Gst 11 NNE Kremmling        40.21N 106.33W
12/30/2024  M62 MPH          Grand              CO   Mesonet

            Mesonet station GSPC2 Gunsight.

1210 AM     Non-Tstm Wnd Gst 2 ENE Marshall          39.97N 105.19W
12/30/2024  M59 MPH          Boulder            CO   Mesonet

            Mesonet station CO167 Louisville US 36
            Overlook.

0328 AM     Non-Tstm Wnd Gst 3 SE Tolland            39.87N 105.55W
12/30/2024  M59 MPH          Gilpin             CO   AWOS

            AWOS station KC99 Dakota Hill.

1008 PM     Non-Tstm Wnd Gst 3 SW Rocky Flats        39.87N 105.24W
12/29/2024  M58 MPH          Jefferson          CO   Mesonet

            Mesonet station CO109 Rocky Flats Hwy 93 and
            72.

1115 PM     Non-Tstm Wnd Gst 1 ENE Berthoud Pass     39.80N 105.77W
12/29/2024  M58 MPH          Grand              CO   AWOS

            AWOS station K0CO Berthoud Pass.

0750 PM     Non-Tstm Wnd Gst 1 NE Crisman            40.05N 105.35W
12/29/2024  M56 MPH          Boulder            CO   Mesonet

            Mesonet station EW4338 1 NE Crisman.

1143 PM     Non-Tstm Wnd Gst 1 WSW Lafayette         39.99N 105.11W
12/29/2024  M55 MPH          Boulder            CO   Mesonet

            Mesonet station AV313 Lafayette.

0749 PM     Non-Tstm Wnd Gst 1 NNW Greenland         39.21N 104.86W
12/29/2024  M54 MPH          Douglas            CO   Mesonet

            Mesonet station CO192 Greenland 1 NW.

0135 AM     Non-Tstm Wnd Gst 3 ESE Buckeye           40.81N 105.04W
12/30/2024  M54 MPH          Larimer            CO   Mesonet

            Mesonet station BEYC2 Buckeye.

0749 PM     Non-Tstm Wnd Gst 1 S Greenland           39.18N 104.85W
12/29/2024  M53 MPH          Douglas            CO   Mesonet

            Mesonet station CO193 Greenland.

1010 PM     Non-Tstm Wnd Gst 4 NNW White Ranch Open  39.87N 105.32W
12/29/2024  M53 MPH          Jefferson          CO   Mesonet

            Mesonet station 1925W Coal Creek Canyon.

0458 AM     Non-Tstm Wnd Gst 8 SSW Grover            40.76N 104.28W
12/30/2024  M53 MPH          Weld               CO   Mesonet

            Mesonet station CW5040 Briggsdale.

1035 PM     Non-Tstm Wnd Gst 1 S Copper Mountain     39.48N 106.15W
12/29/2024  M52 MPH          Summit             CO   AWOS

            AWOS station KCCU Red Cliff Pass.

0445 AM     Non-Tstm Wnd Gst 3 WNW Loveland          40.43N 105.12W
12/30/2024  M52 MPH          Larimer            CO   Mesonet

            Mesonet station DW5856 Loveland.

0304 AM     Non-Tstm Wnd Gst 6 SW Carr               40.84N 104.97W
12/30/2024  M51 MPH          Larimer            CO   Mesonet

            Mesonet station CO166 I-25 and Buckeye Rd.

0338 AM     Non-Tstm Wnd Gst 5 NNW Nunn              40.77N 104.81W
12/30/2024  M51 MPH          Weld               CO   Mesonet

            Mesonet station UP718 4.9 N Nunn (UPR).

0422 AM     Non-Tstm Wnd Gst 1 ESE Kassler           39.48N 105.08W
12/30/2024  M51 MPH          Douglas            CO   Mesonet

            Mesonet station FW0417 Littleton.

0354 AM     Non-Tstm Wnd Gst 4 SSW Rocky Flats       39.84N 105.22W
12/30/2024  M50 MPH          Jefferson          CO   Mesonet

            Mesonet station TT867 Arvada.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 5 high wind. Local standard time, as filed.

Strong Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 30, 8:55 AM MST to 11:20 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Wind gusts of 45-55 were common across the area with the strongest gust reaching 57 mph near Sedalia.

Strong Wind, Phillips County

When
December 30, 9:00 AM MST to 3:30 PM MST
Where
Phillips County forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Wind gusts of 45-55 were reported in the area. The strongest wind gust reached 57 mph, at station south of Holyoke.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 30, 9:30 AM MST to 2:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Wind gusts reaching 50-60 mph were common throughout the area. The strongest gust was 67 mph, near Cedar Point.

Strong Wind, C & E Adams & Arapahoe Counties

When
December 30, 9:40 AM MST to 12:24 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
47 kt (54 mph) estimated gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Wind gusts reach 45-55 mph across the area. The strongest wind gust reach 54 mph near Bennett.

Strong Wind, Ne Weld County

When
December 30, 9:47 AM MST to 3:24 PM MST
Where
Ne Weld County forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Wind gusts of 45-55 mph occurred across the area. The strongest wind gust recorded was 57 mph near Briggsdale.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 30, 10:00 AM MST to 12:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Wind gusts of 50-60 mph were common between 10:00 and noon. The strongest gust of 58 mph at KBJC Broomfield Rocky Mtn Metro Airport.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 30, 10:20 AM MST to 10:45 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Wind gusts of 75 to 80 mph occurred at 3 different stations near Rocky Flats around 10:30.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 30, 11:00 AM MST to 3:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Here are a couple of the stronger wind gusts recorded. At 5 NNW of Nunn a gust reached 73 mph, and at the Buckeye RAWS a wind gusts of reached 62 mph.

High Wind, Logan County

When
December 30, 4:00 PM MST to 6:30 PM MST
Where
Logan County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Wind gusts of 45-60 mph were observed. The strongest wind gust of 60 mph was recorded along I-76 near Sterling.

Strong Wind, Se Elbert County Below 6000 Feet / South Lincoln County

When
December 30, 5:30 PM MST to 9:00 PM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Wind gusts reached 50-55 mph. The strongest wind gust recorded was 57 mph near Boyero.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224663, 1224681, 1224675, 1224674, 1224669, 1224655, 1224651, 1224654, 1224677, 1224676.